Alert archive / Nebraska / Tornado Warnings in 2022
Tornado Warning 18, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 16, 2022, 8:24 PM CDT for Hall County, Howard County, Nebraska. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2022, 8:24 PM CDT (01:24 UTC)
- Expired
- Jul 16, 2022, 9:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Hall County, NE, Howard County, NE
The radar
The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:35 PM CDT | FUNNEL CLOUD | 4 N Cairo, NE | STORM CHASER REPORTS RAPID ROTATION AND RAIN WRAPPED CIRCULATION. NO EVIDENCE OF THE ROTATION EXTENDING TO THE GROUND AT THE MOMMENT. |
| Jul 16, 8:52 PM CDT | HAIL 1.75 | Cairo, NE | DELAYED REPORT FROM SATURDAY EVENING. NERAIN OBSERVER COMMENTED THAT THEY HAD GOLF BALL SIZE HAIL. TIME ESTIMATED FROM RADAR. |
| Jul 16, 8:54 PM CDT | TSTM WND GST 80 | 4 Se Cairo, NE | STORM CHASER REPORTS 70-80 MPH AND POSSIBLE BRIEF TORNADO 3-4 SE OF CAIRO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 6:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2253 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
973
WFUS53 KGID 170124
TORGID
NEC079-093-170200-
/O.NEW.KGID.TO.W.0018.220717T0124Z-220717T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
824 PM CDT Sat Jul 16 2022
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Southwestern Howard County in central Nebraska...
Northwestern Hall County in south central Nebraska...
* Until 900 PM CDT.
* At 824 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Farwell, or 20 miles northwest of Grand Island,
moving south at 30 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Dannebrog and Boelus around 830 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4096 9841 4091 9870 4100 9872 4105 9872
4105 9873 4111 9875 4120 9875 4124 9854
TIME...MOT...LOC 0124Z 346DEG 25KT 4114 9864
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
Wesely1 follow-up statement
196
WWUS53 KGID 170136
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
836 PM CDT Sat Jul 16 2022
NEC079-093-170200-
/O.CON.KGID.TO.W.0018.000000T0000Z-220717T0200Z/
Howard NE-Hall NE-
836 PM CDT Sat Jul 16 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN HOWARD AND NORTHWESTERN HALL COUNTIES...
At 835 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cairo, or 16 miles northwest of Grand Island, moving
south at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Cairo around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4096 9841 4091 9870 4100 9872 4105 9872
4105 9873 4111 9875 4120 9875 4124 9854
TIME...MOT...LOC 0135Z 346DEG 25KT 4106 9861
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
WeselyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:47 PM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 16, 2:47 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 247 PM CDT Sat Jul 16 2022 .DISCUSSION...(This evening through Saturday) Issued at 241 PM CDT Sat Jul 16 2022 Main forecast problems include thunderstorm/severe weather chances tonight and excessive heat next week. Some thundershowers/thunderstorms can occur this afternoon. A couple of weak boundaries/outflow boundaries noted on LAPS, MSAS, radar and satellite data will be the focus of much of convection this afternoon/evening. One boundary has been slowly dropping south this afternoon toward the CWA and could be the main focus of afternoon/evening convection. Low and mid-level Lapse rates are fairly weak while effective deep layer shear is moderate at 30-40 KTS. Not a lot of forcing to help things along this afternoon, and it appears that coverage will be limited, although some sun is breaking out on the west edge of a significant area of sky cover. Chances of precip ramp up a bit later on this evening and into tonight. Upper level ridge over the west is shifting slightly west today/tonight with height falls occurring over the Plains and a shortwave trough/perturbation forecast to round the upper level anticyclone and could enhance the strength of any storms that may develop tonight. The 850 mb theta-e ridge axis will remain well off to the northwest in west central Nebraska into central South Dakota. Deep layer shear is forecast to be 35 KTS or so this evening and decrease slowly with time. MUCAPEs from the HREF do not look impressive where convection may occur, topping out only in the 1000- 1500 J/kg range, and decreasing over time. Mid-level lapse rates will be less than spectacular, advertised as maybe up to -7C/km on the RAP. The main thing going for marginally severe weather tonight will be the southern branch of the upper jet maybe poking far enough south to add to upper level divergence within the forward left quadrant of a jet streak and of course, the perturbation/shortwave trough rounding the anticyclone. One more day of near normal highs for Sunday as the upper ridge starts to build in from the west again and regain prominence. We should get some good subsidence, so dry weather is anticipated, but could start off with some stratus in the morning, and perhaps some patchy fog. Upper level ridge builds in even more for some hot weather for the rest of the week. 700 mb temps reach above 14C in general by Monday into Tuesday, which would put a lid on most if not all convection. A cold front is advertised to push through Tuesday night by long range models, bringing in significantly drier air, and perhaps a few degrees cooler temp. Dew points in the 40s and 50s for Wednesday and Thursday should continue giving us dry conditions as high temperatures continue to climb well into the 90s. The next shot at rain looks like possibly Thursday night and beyond when low-level moisture flux increases within return flow. 700 mb temps will remain high enough to discourage daytime surface convection, leaving any meager chance at all for precip relegated to mostly during the night time as the upper level subtropical ridge re-establishes itself. For now, severe parameters indicate little chance of severe weather for the 7-day forecast after the marginal risk of severe storms tonight. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 1239 PM CDT Sat Jul 16 2022 Main issue will be the chance of convection late this afternoon and for the rest of the evening. There is a marginal risk of severe storms, so there may be the need for short fused updates with wind speed direction based on the way any storms evolve. Hi- res models indicate the possibility of some stratus to develop late tonight into Sunday morning, and maybe a little bit of a reduction to visibility, possibly MVFR. Not a lot of confidence in this yet, but it is worth a mention. Confidence should increase over time. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Heinlein AVIATION...Heinlein
Hazardous weather outlook, Jul 16, 7:21 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 721 PM CDT Sat Jul 16 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 180030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 721 PM CDT Sat Jul 16 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms will track southeast across the outlook area this evening into tonight. The primary severe weather threats will be wind gusts to around 75 mph and hail to near the size of ping-pong balls. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A prolonged stretch of hot weather is expected to impact much of the local area next week. Widespread heat index values over 100 degrees are expected most days...with a brief cool down Wednesday possibly providing a bit of relief from the more intense heat. In addition...there are small chances for thunderstorms both Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Local storm report, Jul 16, 7:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST 3 NNW ORD 41.64N 98.96W
07/16/2022 M59 MPH VALLEY NE MESONET
&&
MHSpecial weather statement, Jul 16, 7:58 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
758 PM CDT Sat Jul 16 2022
NEZ040-041-046>048-170130-
Merrick NE-Nance NE-Howard NE-Greeley NE-Sherman NE-
758 PM CDT Sat Jul 16 2022
...Strong thunderstorms will impact portions of south central
Greeley, southwestern Nance, west central Merrick, northeastern
Sherman and Howard Counties through 830 PM CDT...
At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cotesfield to near Elba to near Wolbach.
Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wolbach around 805 PM CDT.
Cushing around 815 PM CDT.
Other locations in the path of these storms include St. Paul and
Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.
&&
LAT...LON 4115 9870 4116 9833 4129 9813 4148 9844
4139 9858 4138 9882
TIME...MOT...LOC 0058Z 317DEG 26KT 4134 9867 4134 9853 4139 9846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ShawkeySpecial weather statement, Jul 16, 8:01 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
801 PM CDT Sat Jul 16 2022
NEZ039-046-047-170130-
Valley NE-Howard NE-Sherman NE-
801 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern Valley
and northeastern Sherman Counties through 830 PM CDT...
At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 15 miles south of Ord, moving southeast at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Loup City around 810 PM CDT.
Sherman Reservoir Dam around 815 PM CDT.
Other locations in the path of this storm include Ashton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.
&&
LAT...LON 4135 9913 4145 9881 4124 9870 4119 9896
TIME...MOT...LOC 0101Z 334DEG 18KT 4138 9886
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ShawkeyLocal storm report, Jul 16, 8:08 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG HOLBROOK 40.30N 100.01W
07/16/2022 FURNAS NE PUBLIC
LARGE TREE LIMBS DOWN. ESTIMATED 60 MPH WIND
GUSTS.
&&
MHLocal storm report, Jul 16, 8:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
815 PM CDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 2 NW SHERMAN RESERVOIR 41.32N 98.91W
07/16/2022 E60 MPH SHERMAN NE EMERGENCY MNGR
60 MPH WIND GUST ESTIMATED AT SHERMAN
RESERVOIR.
&&
MHLocal storm report, Jul 16, 8:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL BEAVER CITY 40.14N 99.83W
07/16/2022 M0.88 INCH FURNAS NE EMERGENCY MNGR
WINDS MEASURED AT 30 MPH WITH NICKEL SIZED
HAIL.
&&
SRThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:15 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 45 min |
| Jul 16, 7:21 PM CDT | Special Weather Statement | GID | Furnas | 24 min |
| Jul 16, 7:34 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 41 min |
| Jul 16, 7:52 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 53 min |
| Jul 16, 7:56 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Sherman | 49 min |
| Jul 16, 7:58 PM CDT | Special Weather Statement | GID | Howard | 32 min |
| Jul 16, 8:01 PM CDT | Special Weather Statement | GID | Sherman | 29 min |
| Jul 16, 8:07 PM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman | 38 min |
| Jul 16, 8:10 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 21 min |
| Jul 16, 8:33 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 42 min |
| Jul 16, 8:36 PM CDT | Special Weather Statement | GID | Dawson | 24 min |
| Jul 16, 8:44 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 31 min |
| Jul 16, 8:49 PM CDT | Tornado Warning | GID | Hall | 26 min |
| Jul 16, 8:51 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall, Howard | 39 min |
| Jul 16, 8:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 46 min |
| Jul 16, 9:04 PM CDT | Tornado Warning | GID | Adams, Buffalo, Hall, Kearney | 14 min |
| Jul 16, 9:10 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall | 50 min |
| Jul 16, 9:17 PM CDT | Special Weather Statement | GID | Dawson | 28 min |
| Jul 16, 9:28 PM CDT | Special Weather Statement | GID | Franklin | 32 min |
| Jul 16, 9:40 PM CDT | Special Weather Statement | GID | Franklin, Furnas, Harlan | 50 min |
| Jul 16, 9:41 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 49 min |
| Jul 16, 10:17 PM CDT | Special Weather Statement | GID | Thayer | 28 min |
| Jul 16, 10:55 PM CDT | Special Weather Statement | GID | Thayer | 35 min |
Nearby
Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.